Alert archive / South Carolina / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 39, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 9, 2024, 2:40 AM EDT for Fairfield County, Newberry County, Saluda County, South Carolina. It was in force for 53 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2024, 2:40 AM EDT (06:40 UTC)
- Expired
- May 9, 2024, 3:33 AM EDT
- In force
- 53 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Fairfield County, SC, Newberry County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 62 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 2:46 AM EDT | TSTM WND DMG | 2 Sw Whitmire, SC | Newberry County dispatch reported trees down at Kings Ln and Old Airport Rd. Time estimated by radar. |
| May 9, 2:46 AM EDT | TORNADO | 2 Ssw Whitmire, SC | A National Weather Service storm survey team confirmed a brief EF-0 tornado with peak winds of 80 mph in Newberry County south of the Town of Whitmire during the early morning hours of May 9th. The tornado began near the intersection of Old Airport Road and Ki |
| May 9, 2:52 AM EDT | TSTM WND DMG | 3 Sse Whitmire, SC | Newberry County EM reported trees and powerlines down at Colonial Dr and SC 121. Time estimated based on radar. |
| May 9, 2:53 AM EDT | TSTM WND DMG | 6 Sse Whitmire, SC | Newberry County EM reported a tree down at Indian Creek Rifle Range. Time estimated based on radar. |
| May 9, 2:54 AM EDT | TSTM WND DMG | 4 Wsw Newberry, SC | Newberry County Dispatch reported trees down at Belfast & Spearman Rd. Time estimated by radar. |
| May 9, 2:54 AM EDT | TSTM WND DMG | 6 Wnw Saluda, SC | Saluda County dispatch reported a tree down along Greenwood Highway. Time estimated by radar. |
| May 9, 2:54 AM EDT | TSTM WND DMG | 7 Nnw Silverstreet, SC | SC Dept of Public Safety reported a tree in roadway. Time estimated by radar. |
| May 9, 2:55 AM EDT | TSTM WND DMG | 6 Wnw Newberry, SC | SC Dept of Public Safety reported a tree in roadway. Time estimated by radar. |
| May 9, 2:57 AM EDT | TSTM WND DMG | 1 Nw Newberry, SC | Newberry County Dispatch reported trees down at 2nd St and Digby St. Time estimated by radar. |
| May 9, 3:02 AM EDT | TSTM WND DMG | 2 Sw Blair, SC | Newberry County dispatch reports trees down at Mt Pleasant Rd and Glynphville Rd. Time estimated by radar. |
| May 9, 3:04 AM EDT | TSTM WND DMG | 3 Ssw Blair, SC | Newberry County EM reported a tree down along Broad River Road. Time estimated based on radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 6.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1364 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted.
111
WUUS52 KCAE 090640
SVRCAE
SCC039-071-081-090745-
/O.NEW.KCAE.SV.W.0039.240509T0640Z-240509T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
240 AM EDT Thu May 9 2024
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northwestern Fairfield County in central South Carolina...
Newberry County in central South Carolina...
Saluda County in central South Carolina...
* Until 345 AM EDT.
* At 239 AM EDT, severe thunderstorms were located along a line
extending from near Buffalo to near Cross Hill to near Troy, moving
east at 25 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Newberry, Saluda, Whitmire, Prosperity, Saluda County Airport,
Newberry College, Newberry County Airport, Blair, Pomaria,
Silverstreet, Saluda Co Sheriff's Office, US-176 and SC-
34 Crossroads, Good Hope, Henderson Island, Belfast Wildlife
Management Area, Hollywood Elementary School, Emory, Chappells Fire
Station, Enoree Ranger District Office, and Stoney Hill.
This includes Interstate 26 between mile markers 62 and 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These are dangerous storms! Prepare immediately for strong winds
capable of producing significant damage. Seek shelter inside a
sturdy building and stay away from windows.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 3455 8115 3390 8167 3393 8182 3398 8190
3396 8201 3413 8187 3420 8194 3430 8190
3437 8178 3453 8164 3445 8154 3449 8149
3450 8142 3457 8142
TIME...MOT...LOC 0639Z 275DEG 22KT 3470 8175 3435 8197 3405 8227
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$2 follow-up statements
872
WWUS52 KCAE 090720
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
320 AM EDT Thu May 9 2024
SCC039-071-081-090745-
/O.CON.KCAE.SV.W.0039.000000T0000Z-240509T0745Z/
Fairfield SC-Newberry SC-Saluda SC-
320 AM EDT Thu May 9 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM EDT
FOR NORTHWESTERN FAIRFIELD...CENTRAL NEWBERRY AND SALUDA COUNTIES...
At 320 AM EDT, severe thunderstorms were located along a line
extending from 6 miles north of Carlisle to near Newberry County
Airport to 7 miles south of Ninety Six Historic Site, moving east at
25 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Newberry, Saluda, Prosperity, Newberry County Airport, Blair, Saluda
County Airport, Newberry College, Pomaria, Silverstreet, Stoney Hill,
Newberry County Detention Center, Saluda Co Sheriff's Office, US-
176 and SC-34 Crossroads, Good Hope, Henderson Island, Mid-
Carolina High School, Wyses Ferry, Hollywood Elementary School,
Emory, and Maybington Fire Station.
This includes Interstate 26 between mile markers 70 and 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 3455 8115 3390 8167 3393 8182 3398 8190
3396 8201 3413 8187 3445 8154 3450 8142
3457 8138
TIME...MOT...LOC 0720Z 275DEG 22KT 3468 8147 3433 8169 3403 8200
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
PL249
WWUS52 KCAE 090733
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
333 AM EDT Thu May 9 2024
SCC039-071-081-090742-
/O.CAN.KCAE.SV.W.0039.000000T0000Z-240509T0745Z/
Fairfield SC-Newberry SC-Saluda SC-
333 AM EDT Thu May 9 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FAIRFIELD...
CENTRAL NEWBERRY AND SALUDA COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled. A Severe Thunderstorm
Warning remains in effect until 4 am for parts of eastern Newberry
and Fairfield Counties.
LAT...LON 3455 8115 3390 8167 3393 8182 3398 8190
3396 8201 3413 8187 3445 8154 3450 8142
3457 8138
TIME...MOT...LOC 0729Z 275DEG 22KT 3467 8140 3432 8162 3402 8193
$$
PLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:25 AM EDT, 15 minutes earlier.
Area forecast discussion, May 9, 2:25 AM EDT, 15 minutes before
Area Forecast Discussion National Weather Service Columbia SC 225 AM EDT Thu May 9 2024 .SYNOPSIS... Potential for strong to severe storms continues through Friday morning. Drier conditions return for the weekend before the next chance of precipitation arrives by midweek. Expect temperatures to be near average for much of the forecast period. && .NEAR TERM /THROUGH TONIGHT/... Latest radar imagery indicates a couple of thunderstorm complexes to our west; one is currently the South Carolina Upstate/northeastern Georgia approaching the CSRA and western Midlands and the other complex is just entering Kentucky and Tennessee. These complexes are expected to affect the forecast area this morning. The first complex should be entering the local forecast area by around 3 am and continue eastward. This complex has had a history of producing severe weather as it has trekked across the southern states. There is some question; however, if this will hold together long enough to continue the severe threat. SPC mesoanalysis indicates there is 500-1000 J/kg of mixed layer CAPE and around 1000 J/kg of most unstable CAPE. Bulk shear values are around 40 kts as well. The hindering factor of reaching the instability is the nocturnal inversion. Despite the inversion, if the cold pool with the main line remains strong enough, severe threat continues through around daybreak, mainly for the northern half of the forecast area. At this time, the highest threat for severe weather is for the western portions of the forecast area. Damaging wind will be the main threat, with hail and tornadoes being a lesser threat. The second complex is forecast to move through the region around midday. There is higher confidence that this complex will make it through our area as this one is more tied to an approaching cold front as well as some daytime heating. Again, damaging winds will be the main threat with any storms that move through the region. SPC keeps an Enhanced Risk (3/5) of severe weather for the lower CSRA and a Slight Risk (2/5) for the rest of the forecast area. After this line passes, relatively quiet weather follows for the rest of the afternoon into the overnight with a slight chance of showers and storms returning late tonight. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... One more potentially active convective day Friday ahead of the advancing cold front. Guidance still seems to handle potential MCS moving through south-central GA and into southern SC during the morning hour and into the early afternoon. This may impact the southern CSRA the most if it does develop as forecast and moves through. Damaging winds would be the primary threat, with hail also being possible. Additional thunderstorm development possible late in the day over the northeastern Midlands as the main upper trough axis swings through. By Friday night, the drier air behind the front will finally be getting into the area, ending the rain chances for the weekend. Saturday will be dry and cooler behind the front. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Conditions look quite nice into Monday with high pressure across the area. Rain chances do increase Monday night through Wednesday ahead of a slow moving, closed mid/upper level low progged to push into the eastern CONUS by the middle of next week. Temperatures remain cooler through Tuesday, then warm back up by the middle of the week. && .AVIATION /06Z THURSDAY THROUGH MONDAY/... VFR conditions expected through the early morning hours with restrictions possible for the morning and early afternoon. Mainly mid to high level clouds have moved over the region. A cluster of showers and storms to the west are expected to move through the northern portions of the area, mainly affecting CAE and CUB. Thunderstorms may be observed at each of those terminals around 10z or so, but confidence is low that the activity will stay together to make it that far east. If it does, expect the typical thunderstorm related restrictions. A second cluster of showers and storms is expected to move through from about 15z through 20z. Confidence is a bit higher that thunderstorms will be nearby all TAF terminals during this time frame, but the exact timing still needs to be worked out. As confidence increases, will add appropriate tempo groups to reflect such. After this cluster moves through, the remainder of the TAF period is expected to remain dry and return to VFR. Background winds are expected to become breezy from the west to southwest from about 14z through 00z before diminishing. EXTENDED AVIATION OUTLOOK...Another day of convection and associated restrictions on Friday is possible. Drier weather with no restrictions likely for this weekend. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...None. GA...None. &&
Hazardous weather outlook, May 9, 12:48 AM EDT, 1 hour 52 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 1248 AM EDT Thu May 9 2024 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-100500- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 1248 AM EDT Thu May 9 2024 This Hazardous Weather Outlook is for east central Georgia and central South Carolina. .DAY ONE...Tonight. Isolated to scattered strong to severe thunderstorms will be possible late tonight. Storms may produce damaging winds, hail, and even a brief tornado. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Organized thunderstorms will be possible again Thursday into Friday. Storms may produce damaging winds, large hail, and even a brief tornado Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, May 8, 9:32 PM EDT, 5 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
932 PM EDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM Tstm Wnd Dmg 2 ENE Lancaster Co Apt 34.74N 80.83W
05/08/2024 Lancaster SC Public
Trees and limbs down on power lines on South
Lake Drive.
&&
MJPThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 2:43 AM EDT | Tornado Warning | CAE | Newberry, Saluda | 32 min |
| May 9, 3:12 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Fairfield, Kershaw, Lexington, Newberry, Richland and 1 more | 48 min |
| May 9, 3:16 AM EDT | Tornado Warning | CAE | Fairfield, Kershaw, Richland | 29 min |
| May 9, 3:49 AM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster, Lee, Richland and 1 more | 56 min |
| May 9, 3:57 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Clarendon, Lexington, Orangeburg, Richland and 1 more | 63 min |
| May 9, 4:24 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 51 min |
| May 9, 5:53 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 52 min |
| May 9, 9:07 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 38 min |
| May 9, 9:45 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Saluda | 60 min |
| May 9, 10:30 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington | 39 min |
| May 9, 11:55 AM EDT | Special Weather Statement | CAE | Bamberg | 35 min |
| May 9, 12:16 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 44 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.